Ohio, 2020

Lakeshore Flood and Lake-Effect Snow in Ohio, February 5 to 8, 2020

February 5 to 8, 2020 · NWS CLE · 5 events in 5 counties and zones

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northeast Ohio with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northeast Ohio with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. The highest snow total for this short event was 13.3 inches in Monroe Township. Other selected event totals include: 11.7 inches in Pierpont, 10.3 inches in Jefferson, 10.1 inches in Hambden Township, 10 inches in Kelloggsville, 9.2 inches in Chardon, 9.1 inches in Montville, 9 inches in Harpersfield Township, 7.5 inches in South Russell, 7.4 inches in Trumbull Township, and 7.3 inches in Burton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 5, 7:16 PM EST, 44 minutes earlier.

Area forecast discussion, Feb 5, 7:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
716 PM EST Wed Feb 5 2020

...00z Aviation and Near Term Forecast Update...

.SYNOPSIS...
A positively tilted longwave trough will eject out of the central
Plains this evening with surface low pressure developing across the
Missouri Valley. Low pressure will move up towards the Ohio Valley
Thursday, then deepen as it reaches New England on Friday. Surface
high pressure will build east cross the Great Lakes Saturday through
the end of the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
The much anticipated wintry mix of freezing rain, sleet, and
snow has moved into the area this evening and will continue to
spread deeper into northeast Ohio and northwest Pennsylvania. We
are mainly seeing light freezing rain mixed with sleet at times
along and south of the lakeshore into central Ohio. Northwest
Ohio is cold enough in the atmospheric column to support mainly
light snow. No significant or impactful changes were made to the
mid evening forecast update.

Previous discussion...
The short term begins relatively quiet as high pressure to our
north has allowed some dry air to trickle south across the area
this afternoon, resulting in some peaks of sunshine with
northeast winds 10-15 mph. As we head towards this evening
through tomorrow morning, a wintry mess of rain, sleet, freezing
rain, and snow will overspread the area. A positively tilted
longwave trough will eject out of the Central Plains this
evening, with surface low pressure developing on the lee side of
the trough, moving north into the Ohio Valley by tomorrow
morning. Slight chance and chance pops will arrive into the
southwest portion of our area by 22Z, then spread northeastward
over the entire region, becoming categorical by 03Z, supported
by strong isentropic lift.

Precipitation will begin as snow across the area this evening, then
transition to a wintry mix of snow, freezing rain, sleet and rain as
a warm nose aloft arrives across the area tonight. The exception to
the wintry mix will be extreme NW OH including the Toledo area which
will likely remain all snow with total snow accumulations up to 4
inches. Elsewhere, snow will transition to sleet and freezing rain,
and even to all rain, especially in the southeast tier of counties.
A winter weather advisory is in effect from 6 PM this evening until
10 AM tomorrow morning across the whole area to account for the
wintry mix and the threat of ice. The heaviest ice accumulation
swill be on an axis extending from Marion, northeast towards Oberlin
and south towards Mansfield where around two-tenths of an inch are
possible. Temperature profiles are still supportive of a freezing
rain scenario with a sufficient warm layer to melt ice in the cloud,
then refreeze to supercooled water as it makes contact with the
ground. However, a few degrees difference in temperature profiles
could mean the difference between freezing rain and sleet which
could significantly reduce ice totals. Elsewhere, ice totals are
expected to be between a tenth and two-tenths of an inch.

Precipitation will begin to taper west to east across the area by
late tomorrow morning and become more scattered as some dry air
attempts to enter the area from the southwest. However, low pressure
will deepen as it reaches New England by tomorrow night, wrapping
around a secondary band of moisture and precipitation across the
area. However, by this time we are looking at more of a cold air
advection regime, so precipitation type will be mainly snow with an
additional 1 to 2 inches possible through Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Low pressure will track northeast up the New England Coast on
Friday. While a broad trough remains in place in the low levels, a
fairly compact trough and baroclinic zone at 700mb will swing east
across the area, bringing a light coating of snow. All but perhaps
the I-75 corridor is expected to see 1-2 inches of snow with some
enhancement and slightly higher totals across the snowbelt. We
transition to a marginal lake effect set up by Friday night with
minor additional accumulations possible. Low level flow backs to
southwesterly on Saturday morning and that should push any lingering
lake effect snow in Pennsylvania out over the lake. Occasionally we
see some enhanced low level convergence help a band get
organized before shifting out over the lake so that will be
something to watch for on Friday night but given some lack of
moisture and and a fairly seasonal airmass, it's not likely to
organize.

Moisture associated with a shortwave aloft will already be
overspreading the area on Saturday. We will continue with a low
chance of snow across mainly our southern counties Saturday
afternoon/evening but isentropic ascent is a little better across
Central Ohio. Temperatures through the short term will be seasonal
with highs in the lower 30s and lows in the lower to mid 20s with
cloud cover.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Upper level split flow regime sets up during the long term as an
upper low closes off over southern California with shortwave energy
moves through the northern stream. Models have come into better
agreement over the last 24 hours focusing best chances for light
precipitation in the Sunday night/Monday time frame as a wave of
low pressure slides northeast through the Great Lakes. This will
likely fall as a rain snow mix as southerly flow is pulled
north ahead of the wave, before a cold front settles south
behind it on Monday. A large area of high pressure will build east
across the region during the Tuesday/early Wednesday time frame
followed by better chances of precipitation later Wednesday.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
The main aviation concerns for pilots flying in and out of the
area will by the wintry mix of freezing rain, sleet, and snow
this evening through Thursday morning. The majority of the icing
concerns will be tonight with a gradual tappering off of the
wintry mix from southwest to northeast during the morning hours.
Widespread IFR conditions will be likely tonight into the
morning for all TAF locations. There will be a few TAF sites
like MFD, YNG, ERI that will likely drop to LIFR ceilings late
tonight and Thursday morning. Ceilings and visibility will not
improve much after the main shield of precip exits the region
Thursday morning. We will likely see drizzle, freezing drizzle,
and some light snow continuing through midday and the afternoon.
Winds will generally be from the north to northeast during the
TAF period 10 to 15 knots with occasional gusts over 20 knots.

.OUTLOOK...Non-VFR through Saturday with multiple rounds of
rain, snow, sleet, and snow.

&&

.MARINE...
A small craft advisory is currently in effect across the central
basin of Lake Erie.  Low pressure will move northeast through the
Ohio Valley Thursday.  Gradient around the low will increase across
the lake and this will result in increasing winds and higher waves
from the northeast.  The storm system will slow in forward motion
and intensify by Friday and keep a strong gradient over the lake
through Friday.  As the low pulls out to the northeast Friday night,
high pressure will begin to build east over the lake resulting in
diminishing winds over the weekend.  Another low will approach the
Great Lakes Sunday night developing a southerly flow and increasing
gradient.  The low will move east across the northern lakes and
force a cold front east across Lake Erie Monday with a shift of the
wind to a west-northwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Thursday for OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...Winter Weather Advisory until 10 AM EST Thursday for
     PAZ001>003.
MARINE...Small Craft Advisory until 11 AM EST Thursday for LEZ143>148.

&&

SYNOPSIS...Kahn
NEAR TERM...Griffin/Kahn
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Griffin
MARINE...KEC/Lombardy
Hazardous weather outlook, Feb 5, 4:53 AM EST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 AM EST Wed Feb 5 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
453 AM EST Wed Feb 5 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
EST THURSDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-061000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
453 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lakeshore flood, 2 lake-effect snow. Local standard time, as filed.

Lakeshore Flood, Lucas

When
February 5, 8:00 PM EST to February 6, 2:00 AM EST
Where
Lucas forecast zone
Reported by
Official NWS Observations
Coordinates
41.684, -83.468 (the zone’s center; the record gives no point)

The western basin of Lake Erie from Lucas to Erie Counties was under a lakeshore flood warning on February 5-6th. Low pressure moved up towards the Ohio Valley on the 5th and deepened as it reached New England on the 6th. Persistent winds out of the northeast at 15 to 25 knots with higher gusts lasted for 36-48 hours, resulting in increased lake levels and high 3 to 5 foot breaking waves by the afternoon of the 5th lasting into the morning of the 6th.

At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on February 5th with a reading of 575.25 feet. This is 75 inches, or 6.25 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) there were two peaks during the month, one during the evening of the 5th and the other during the early morning hours of the 6th reaching 574.69 feet, or 68 inches above normal.

Lakeshore Flood, Ottawa

When
February 5, 8:00 PM EST to February 6, 2:00 AM EST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
41.497, -82.941 (the zone’s center; the record gives no point)

The western basin of Lake Erie from Lucas to Erie Counties was under a lakeshore flood warning on February 5-6th. Low pressure moved up towards the Ohio Valley on the 5th and deepened as it reached New England on the 6th. Persistent winds out of the northeast at 15 to 25 knots with higher gusts lasted for 36-48 hours, resulting in increased lake levels and high 3 to 5 foot breaking waves by the afternoon of the 5th lasting into the morning of the 6th.

At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on February 5th with a reading of 575.25 feet. This is 75 inches, or 6.25 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) there were two peaks during the month, one during the evening of the 5th and the other during the early morning hours of the 6th reaching 574.69 feet, or 68 inches above normal.

Lakeshore Flood, Erie

When
February 5, 8:00 PM EST to February 6, 2:00 AM EST
Where
Erie forecast zone
Reported by
Official NWS Observations
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

The western basin of Lake Erie from Lucas to Erie Counties was under a lakeshore flood warning on February 5-6th. Low pressure moved up towards the Ohio Valley on the 5th and deepened as it reached New England on the 6th. Persistent winds out of the northeast at 15 to 25 knots with higher gusts lasted for 36-48 hours, resulting in increased lake levels and high 3 to 5 foot breaking waves by the afternoon of the 5th lasting into the morning of the 6th.

At Toledo (NOAA/NOS/CO-OPs station 9063085) water levels peaked late in the evening hours on February 5th with a reading of 575.25 feet. This is 75 inches, or 6.25 feet above the average 569 feet normal water level. At Marblehead (NOAA/NOS/CO-OPs) there were two peaks during the month, one during the evening of the 5th and the other during the early morning hours of the 6th reaching 574.69 feet, or 68 inches above normal.

Lake-Effect Snow, Ashtabula

When
February 7, 4:00 AM EST to February 8, 8:00 AM EST
Where
Ashtabula forecast zone
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northeast Ohio with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. The highest snow total for this short event was 13.3 inches in Monroe Township. Other selected event totals include: 11.7 inches in Pierpont, 10.3 inches in Jefferson, 10 inches in Kelloggsville, 9 inches in Harpersfield Township, and 7.4 inches in Trumbull Township.

Lake-Effect Snow, Geauga

When
February 7, 4:00 AM EST to February 8, 4:00 AM EST
Where
Geauga forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Low pressure over the central Appalachians on the 7th moved northeast towards the New England states. On the back side of this low pressure system, a wintry mix of precipitation set up over Northeast Ohio with snow and freezing drizzle, which transitioned completely to snow by late morning on the 7th. Cold air surged over the region behind the low and snow became more convective with periods of moderate snow with visibility below one mile. These bursts of snow continued through the afternoon hours of the 7th, as synoptic snow transitioned to mostly lake effect and shallow multi-bands set up over the area. As west flow set up over the region late on the 7th, a single lake effect snow band set up over the region, bringing snowfall rates of 2 to 3 inches per hour, as it lifted north across the area. The highest snow total for this short event was 10.1 inches in Hambden Township. Other selected event totals include: 9.2 inches in Chardon, 9.1 inches in Montville, 7.5 inches in South Russell, and 7.3 inches in Burton.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877709, 877710, 877711, 875103, 875104.